Pharmacy Times

Caution Is Required with Flammable Medications

Author: Kate Kelly, PharmD

A nurse practitioner in a physician's office was preparing to treat a 6-year-old child's infected toe. She sprayed his foot with ethyl chloride to numb the area and then proceeded to lance the area using electronic surgical cautery. As soon as she triggered the device, the entire surgical field ignited, including the pad underneath the child's foot. Miraculously, he did not suffer any burns, even though his foot was in the middle of the fire. Later, the nurse practitioner admitted that she had been unaware that ethyl chloride was a fire hazard and should never be used in the presence of cautery equipment.

In another report, a fire occurred in an ambulatory surgery unit. Here, an assistant surgeon had prepared an operative incision for bandaging by spraying it with tincture of benzoin (which protects the skin and acts as an antiseptic). The primary surgeon had nearly completed suturing the patient's incision, but he noticed a small bleeding area along the incision line and decided to cauterize it. The flammable benzoin ignited briefly, but fortunately the patient was not harmed.

Yet another fire occurred when Lacri-Lube S.O.P. (56.8% white petrolatum, 42.5% mineral oil) was ignited during a laser surgery. A child who was having warts removed near his eyes suffered burns to the eyelids and periorbital area. According to ECRI (a nonprofit organization that operates a medical device reporting program), approximately 100 surgical fires occur each year, resulting in up to 20 serious injuries and 1 to 2 patient deaths. A number of these fires have involved flammable medications in the form of prepping agents (alcohol and alcohol-containing iodophors), eye lubricants, ointments, and wound dressings (tincture of benzoin and collodion).

These are just some examples of how flammable some products can be. According to the material safety data sheet for ethyl chloride, it is heavier than air, and the vapors may hug the ground, making distant ignition and flashback possible. Even static "electricity" may ignite it. Given this danger, you might expect that a warning on the product container would be prominently displayed. The label on one brand of ethyl chloride (Gebauer's), however, has the word "flammable" enclosed inside a border along with an icon that looks more like a flower than a flame. Unfortunately, warnings about a medication's flammability may not appear directly on the package and, furthermore, may not even be considered by practitioners until a problem occurs.

Pharmacists who supply medications to physician offices or ambulatory care centers must be alert to the distribution of potentially flammable medications. If these substances are ordered, pharmacists should ensure that practitioners using them know about the dangers of flammable products, as well as the potential for burns when these products are used in conjunction with a heat source.

Also, prescribers may give patients a prescription for such medications to be picked up at the pharmacy for a procedure being performed in the physician's office. Pharmacists should consider contacting the office to ensure that the physician is aware of the product's potential for flammability. In addition, pharmacists should inform patients that the opportunity for significant harm exists if the product is used or stored in the presence of heat or open flames.

This information also should be provided to patients receiving other potentially flammable medications (various topical solutions, medicated sprays, and aerosols). For example, topical solutions such as ciclopirox (Penlac) and minoxidil (Rogaine) contain a high concentration of alcohol, and the product information for each warns that it is flammable and should not be used or stored near heat or open flames.

Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.


Report Medication Errors

The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.

If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.


Subscribe to Newsletter

Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.

The ISMP Medication Safety Alert! Community/ Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to community@ismp.org.